Kansas, 2008

Hail and Damaging Wind in Kansas, July 28, 2008

July 28, 2008 · NWS DDC · 4 events in 3 counties and zones

Isolated severe thunderstorms occurred in the late afternoon heat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated severe thunderstorms occurred in the late afternoon heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 28, 1:29 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 28, 1:29 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CDT MON JUL 28 2008

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE CENTERS AROUND HOW MUCH RAIN WILL FALL...AND
WHERE...ACROSS SOUTHWEST KANSAS TONIGHT AND FIRST PART OF
TUESDAY...AS DEEP CIRCULATION OF WHAT WAS ONCE TROPICAL SYSTEM DOLLY
MOVES SLOWLY EAST ACROSS THE REGION.  HIGH TEMPERATURES WILL ALSO
PRESENT A FORECAST CHALLENGE.

EARLY AFTERNOON VISIBLE SATELLITE LOOP SHOWED CIRCULATION IN THE
DEVELOPING CUMULUS FIELD CENTERED ALONG THE SOUTHERN CO-KS BORDER
NOT FAR NORTH OF ELKHART.  THE CIRCULATION IS STACKED TO ABOUT 400MB
AND HAS TROPICAL CHARACTERISTICS WITH 1) A WARM-CORE WITH
RUC-ANALYSIS -2 TO -3C AT 500MB AND 2) MAXIMUM MID-LEVEL RH NEAR THE
CENTER OF CIRCULATION ALSO PER RUC ANALYSIS.  QUITE A BIT OF
INSOLATION HAD OCCURRED THROUGH EARLY AFTERNOON WITH TEMPS INTO THE
LOWER TO MID 90S ACROSS MUCH OF SOUTHWEST KANSAS.  ISOLATED TO
WIDELY SCATTERED CONVECTION HAD DEVELOPED NEAR THE CENTER OF THE
CIRCULATION ALONG THE KS-CO BORDER THROUGH 19Z.  TO ADD TO THE
CONFUSION...AT THE SURFACE...A SUBSTANTIAL CONVECTIVELY-INDUCED MESO
HIGH WAS EVOLVING WESTWARD THROUGH THE DAY ACROSS NORTHEAST KANSAS.
A STRONG MESO-COLD FRONT PUSH WAS CLEARLY EVIDENT IN WSR-88D LOOP
AND OBSERVATIONS, WHICH HAD REACHED A HILL CITY TO LARNED LINE EARLY
THIS AFTERNOON.  ANOTHER FINE LINE DENOTING A WEAK BOUNDARY WAS
EVIDENT JUST WEST AND SOUTHWEST OF THIS CONVECTIVELY-INDUCED COLD
FRONT.  A BOUNDARY COLLISION WAS OCCURRING AROUND 19Z AS THIS
AFOREMENTIONED COLD FRONT WAS INTERCEPTING THE STATIONARY FRONT JUST
TO ITS SOUTHWEST.  THIS WILL LIKELY BE A FOCAL POINT FOR
THUNDERSTORM DEVELOPMENT AS WELL.  THE COMPLICATION COMES THIS
EVENING WHEN THERE WILL LIKELY BE SEVERAL SMALL CLUSTERS OF
CONVECTION...ALL OF WHICH WILL PRODUCE ITS OWN MESOSCALE OUTFLOW
BOUNDARIES.  MORE BOUNDARY COLLISIONS WILL LIKELY OCCUR LEADING TO
FURTHER LOCAL STORM DEVELOPMENT WELL INTO THE EVENING.  GIVEN
THIS...WIDESPREAD 50 TO 70 POPS STILL APPEAR TO BE WARRANTED.  IT IS
POSSIBLE THERE MAY BE ONE LARGE CLUSTER OF SHOWERS AND STORMS BY
LATE THIS EVENING SOMEWHERE ACROSS SOUTHWEST KANSAS WITH HEAVY
RAINFALL POSSIBLE GIVEN THE DEEP AVAILABLE MOISTURE.

AS THE WARM-CORE CIRCULATION SLOWLY MOVES EAST TONIGHT...WEAK
NORTHWESTERLY WINDS AT THE SURFACE WILL SPREAD EASTWARD ACROSS
WESTERN KANSAS BY 12Z TUES.  THE SURFACE RESPONSE TO THE MID LEVEL
CIRCULATION WILL NOT MOVE EAST VERY FAST...AND UNTIL IT DOES...30 TO
50 POPS ARE STILL WARRANTED ESPECIALLY ACROSS EASTERN CWA THROUGH
THE FIRST PART OF TUESDAY.  WILL HOLD ONTO CHANCE POPS FOR AT LEAST
BARBER-COMANCHE-PRATT COUNTIES THROUGH EARLY EVENING TUESDAY WITH
THE SURFACE BOUNDARY STILL IN THE VICINITY OF SOUTH CENTRAL KS.
HIGH TEMPERATURES TUESDAY ARE A BIG CHALLENGE...AS IT WILL DEPEND
LARGELY ON THE REMNANT OUTFLOW AND CLOUD COVER FROM OVERNIGHT
CONVECTIVE SYSTEM(S).  THAT SAID...SOUTHERN CWA WILL PROBABLY STILL
REACH LOWER 90S IF EVEN A LITTLE BIT OF SUNSHINE OCCURS.  UPPER 80S
AT BEST CAN BE EXPECTED IN THE HAYS AREA.  THE REST OF THE FORECAST
TUESDAY NIGHT AND WEDNESDAY WERE NOT CHANGED MUCH WITH THE PRIMARY
FOCUS OF THIS FORECAST BEING TONIGHT AND TUESDAY. -UMSCHEID

DAYS 3-7...

THE UPPER SYSTEM, THAT IS THE REMNANTS OF HURRICANE DOLLY, WILL EXIT
EASTERN KANSAS TO START THIS PERIOD. UPPER RIDGE WILL BUILD ACROSS
THE FOUR CORNERS REGION AND INTO KANSAS OVERNIGHT WEDNESDAY. BY
THURSDAY MORNING, THE RIDGE WILL DOMINATE KANSAS. THE RIDGE WILL
REMAIN IN PLACE THROUGH THE PERIOD. A FEW WEAK WAVES WILL PROPAGATE
ACROSS WESTERN KANSAS. AT THE SURFACE, LEE TROUGH WILL MAINTAIN ITS
POSITION RELATIVE TO EASTERN COLORADO/WESTERN KANSAS. H85
TEMPERATURES WILL GENERALLY BE IN THE UPPER 20S EAST TO LOWER 30S
WEST DURING THE PERIOD. THIS WILL RESULT IN DAYTIME HIGHS IN THE 90S
TO LOWER 100S. CANNOT RULE OUT AN ISOLATED THUNDERSTORM DURING THE
PERIOD GIVEN WEAK SHORTWAVES TROUGHS AND PEAK HEATING DURING THE
DAYTIME. AS PREVIOUS FORECAST STATED, THE CHANCE FOR STORMS ARE
SMALL ENOUGH TO LEAVE OUT MENTION IN GRIDS.

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SITES DURING THE
EVENING INTO THE OVERNIGHT HOURS. WHERE THUNDERSTORMS DO OCCUR,
EXPECT HEAVY RAINFALL POSSIBLE. FOR NOW, HAVE LEFT MVFR CONDITIONS
AT THIS TIME AS THESE WILL BE SCATTERED. ANY PRECIP SHOULD BE ENDING
AT THE SITES TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  93  68  94 /  70  40  20  10
GCK  68  93  68  95 /  60  30  20  10
EHA  68  93  67  96 /  60  30  10  10
LBL  70  93  69  95 /  60  40  20  10
HYS  70  89  68  94 /  70  50  20  10
P28  74  94  74  94 /  60  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/30/30
Hazardous weather outlook, Jul 28, 2:56 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CDT MON JUL 28 2008

KSZ030-031-043>046-061>066-074>081-084>090-290900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 AM CDT MON JUL 28 2008 /256 AM MDT MON JUL 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON. HEAVY RAINFALL IS EXPECTED
WITH THE STRONGEST STORMS. MUCH OF THE AREA WILL RECEIVE FROM 0.25
TO 0.50 OF AN INCH OF RAINFALL...WITH SOME LOCATIONS POSSIBLY
RECEIVING OVER AN INCH OF RAIN THROUGH TUESDAY MORNING.

SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT SMALL HAIL AND WIND
GUSTS TO 50 MPH WILL BE POSSIBLE WITH A FEW OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY EAST OF A
WAKEENEY TO ASHLAND LINE. AT THIS TIME...SEVERE STORMS DO NOT LOOK
LIKELY. THERE IS ALSO A SLIGHT CHANCE FOR A FEW ISOLATED
THUNDERSTORMS WEDNESDAY AFTERNOON IN FAR WESTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. ANY HEAVY RAIN OR OTHER
SIGNIFICANT WEATHER SHOULD BE REPORTED TO YOUR COUNTY
OFFICIAL...WHO WILL PASS THAT INFORMATION ON TO THE NATIONAL
WEATHER SERVICE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/24

In the hours before

Special weather statement, Jul 28, 3:06 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
406 PM CDT MON JUL 28 2008

KSZ086-087-282145-
MEADE-SEWARD-
406 PM CDT MON JUL 28 2008

...SIGNIFICANT WEATHER ADVISORY FOR MEADE AND SEWARD COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LIBERAL...MOVING NORTHEAST
AT 23 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

THE SOUTHEASTERN SECTIONS OF LIBERAL ARE IN THE PATH OF THIS STORM.

RESIDENTS IN SOUTHEASTERN SEWARD AND SOUTHERN MEADE COUNTIES...
INCLUDING THE CITY OF HAYNE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3700 10098 3701 10098 3726 10087 3717 10020
      3698 10055 3698 10057 3698 10096
TIME...MOT...LOC 2106Z 216DEG 20KT 3694 10086

UMSCHEID

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
July 28, 3:12 PM CST
Where
Seward County, 0.55 mi E of Liberal
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.030, -100.920

Nine large power poles were blown down about a mile east of the junction of highways 54 and 83.

Hail, Grant

When
July 28, 5:18 PM CST
Where
Grant County, 4.84 mi S of Columbian Carbon
Measured
0.75 in hail
Reported by
Public
Coordinates
37.460, -101.200

Hail, Stevens

When
July 28, 5:46 PM CST
Where
Stevens County, 2.82 mi S of Moscow
Measured
0.75 in hail
Reported by
Public
Coordinates
37.290, -101.210

Hail, Stevens

When
July 28, 6:09 PM CST
Where
Stevens County, 3.83 mi NNE of Hugoton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.230, -101.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127976, 127977, 127978, 127979.